Pennsylvania, 2009Damaging Wind in Pennsylvania, May 27, 2009
May 27, 2009 · NWS PBZ · 1 event in 1 county or zone
An isolated severe thunderstorm developed well ahead of an approaching cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm developed well ahead of an approaching cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 27, 1:40 PM EST, 4 hours 25 minutes earlier.
Area forecast discussion, May 27, 1:40 PM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
240 PM EDT WED MAY 27 2009
.SYNOPSIS...
SOUTH WINDS AHEAD OF A COLD FRONT WILL CONTINUE TO BRING MOISTURE
INTO THE REGION TONIGHT AND THURSDAY. THE FRONT WILL MOVE ACROSS
THE AREA LATE THURSDAY. EXPECT WARM AND HUMID CONDITIONS...WITH
PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY NIGHT. HIGH
PRESSURE WILL BUILD OVER THE REGION FOR THE WEEKEND WITH DRIER AND
COOLER AIR.
&&
.NEAR TERM /THROUGH THURSDAY/...
COVERAGE OF SHOWERS AND THUNDERSTORMS WILL INCREASE LATE THIS
AFTERNOON INTO EARLY EVENING AS BOUNDARY LAYER CONTINUES TO WARM AND
HIGHER SURFACE DEW POINTS PUSH EASTWARD ACROSS THE REGION.
EXPECT COVERAGE TO DIMINISH SOMEWHAT BY LATE THIS EVENING WITH
LOSS OF SOLAR HEATING...THEN INCREASE AGAIN BY MIDDAY THURSDAY AS
FRONT DRAWS CLOSER. STILL PLAN TO REDUCE LIKELY POPS TO SCATTERED LATE
TONIGHT AND THURSDAY MORNING AND THEN BUMP UP BACK UP TO LIKELY
FOR THE AFTERNOON.
OVERNIGHT LOWS WILL HOLD IN THE LOWER TO MID 60S. TEMPERATURES
SHOULD CLIMB INTO MID 70S FAR NORTH AND LOWER AND MID 80S SOUTH
THURSDAY AFTERNOON.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
SHOWERS WILL DIMINISH BY LATE THURSDAY NIGHT AS THE FRONT EXITS
TO THE EAST...WITH SCATTERED SHOWERS LINGERING INTO FRIDAY MORNING
ALONG THE RIDGES. HIGH PRESSURE WILL BUILD INTO THE AREA
FRIDAY...BRINGING DRIER AND COOLER CONDITIONS.
GFS STILL HINTS AT A SHORT WAVE AND ASSOCIATED SURFACE TROUGH
PUSHING ACROSS THE REGION LATE SATURDAY. WILL KEEP SLIGHT CHANCE
POPS FOR SHOWERS SATURDAY PER CURRENT FORECAST.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
GFS ENSEMBLE INDICATES COOLER NORTHWEST FLOW ALOFT THROUGH THIS LONG
TERM PORTION OF THE FORECAST WITH SCATTERED SHOWERS AND
THUNDERSHOWERS. TEMPERATURES WILL AVERAGE JUST SLIGHTLY BELOW
NORMAL.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SCT MVFR/IFR FLGT CONDS IN SHRA/TSRA INTO THE EVENING
HOURS...OTHERWISE GENERALLY VFR FLGT CONDS THROUGH THE OVERNIGHT.
SCT MVFR VSBYS IN BR AROUND SUNRISE. INSTABILITY HAS INCREASED WITH
HEATING OF THE DAY. CONVECTION WILL CONT INTO THE EVENING HOURS.
ACTIVITY WILL DIMINISH AFTER SUNSET. SFC WNDS S 5-12KTS...HIGHER
GUSTS IN/NEAR CONVECTION.
LOWER FLGT CONDS IN SCT CONVECTION CONTINUING THURSDAY AND THURSDAY
EVENING AS A COLD FRONT APPROACHES FROM THE WEST. THE COLD FRONT
WILL CROSS THE FORECAST AREA THURSDAY EVENING/NIGHT WITH A ROUND OF
SHOWERS AND STORMS EXPECTED IN ADVANCE OF FROPA.
MAINLY VFR FLGT CONDS THIS WEEKEND THRU MONDAY WITH SCT INSTABILITY
SHOWERS/ISOL TSTMS IN COLDER NW FLOW.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, May 27, 2:11 AM EST, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
311 AM EDT WED MAY 27 2009
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-281000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
311 AM EDT WED MAY 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 27, 4:05 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 PM EDT WED MAY 27 2009
PAZ014-021-022-030-272200-
ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-WESTMORELAND PA-
505 PM EDT WED MAY 27 2009
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ARMSTRONG...ALLEGHENY...WESTMORELAND AND BUTLER...
AT 503 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF THUNDERSTORMS NEAR FREEPORT...MOVING
NORTHEAST AT 10 TO 15 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
NEW KENSINGTON... NATRONA HEIGHTS... LERNERVILLE...
SARVER... FREEPORT... APOLLO...
VANDERGRIFT... CROOKED CREEK LAKE PARK...
FORD CITY... KITTANNING... ELDERTON...
THIS CLUSTER OF STORMS WILL PRODUCE RAINFALL AT THE RATE OF TWO
INCHES PER HOUR. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND
CREEKS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY
FLOOD WATERS.
MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
&&
15
Special weather statement, May 27, 4:18 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 PM EDT WED MAY 27 2009
MDZ001-PAZ032-WVZ023-272215-
FAYETTE PA-GARRETT MD-PRESTON WV-
518 PM EDT WED MAY 27 2009
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...FAYETTE AND PRESTON...
AT 516 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A SMALL CLUSTER OF THUNDERSTORMS 3 MILES NORTH OF
HAZELTON...MOVING NORTHEAST AT 5 TO 10 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
HAZELTON... MARKLEYSBURG...
THESE STORMS ARE PRODUCING RAINFALL AT THE RATE OF ONE TO TWO INCHES
PER HOUR AND ARE MOVING OVER AREAS WHERE RAIN HAS ALREADY FALLEN.
THIS INCLUDES THE PINEY RUN BASIN. THIS HEAVY RAIN MAY FLOOD LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND
DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS
OF SMALL STREAMS AND CREEKS MAY ALSO RISE...THEREFORE SEEK HIGHER
GROUND IF THREATENED BY FLOOD WATERS.
MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
&&
15
Special weather statement, May 27, 4:23 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
523 PM EDT WED MAY 27 2009
PAZ007-008-272215-
MERCER PA-VENANGO PA-
523 PM EDT WED MAY 27 2009
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO AND MERCER...
AT 520 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF THUNDERSTORMS 6 MILES NORTHWEST OF
FREDONIA...MOVING NORTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
FREDONIA... MAURICE K GODDARD STATE PARK...
THESE STORMS WILL PRODUCE RAINFALL AT THE RATE OF AT LEAST TWO
INCHES PER HOUR AND MAY GENERATE SOME SMALL HAIL UP TO THE SIZE OF
DIMES.
MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
15
Special weather statement, May 27, 4:28 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
528 PM EDT WED MAY 27 2009
MDZ001-WVZ023-041-272230-
GARRETT MD-PRESTON WV-TUCKER WV-
528 PM EDT WED MAY 27 2009
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...TUCKER AND PRESTON...
AT 525 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF THUNDERSTORMS CENTERED NEAR SILVER
LAKE...MOVING NORTHEAST AT 5 TO 10 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
KEMPTON... SILVER LAKE...
CATHEDRAL STATE PARK... GORMAN...
REDHOUSE...
THESE STORMS ARE PRODUCING RAINFALL AT THE RATE OF ONE TO TWO INCHES
PER HOUR AND ARE MOVING OVER AREAS WHERE RAIN HAS ALREADY FALLEN.
THIS INCLUDES THE STEMPLE RIDGE AREA...MAPLE RUN BASIN...AS WELL AS
THE LAUREL RUN BASIN IN SOUTHERN GARRETT COUNTY. THIS HEAVY RAIN
MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID
THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED
OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.
PLEASE REPORT HAIL OR HIGH WATER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772.
&&
15
Special weather statement, May 27, 4:36 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
536 PM EDT WED MAY 27 2009
PAZ021>023-030-272230-
ALLEGHENY PA-ARMSTRONG PA-INDIANA PA-WESTMORELAND PA-
536 PM EDT WED MAY 27 2009
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ARMSTRONG...ALLEGHENY...WESTMORELAND AND INDIANA...
AT 534 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A SMALL CLUSTER OF THUNDERSTORMS NEAR MCKEESPORT...MOVING
NORTHEAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
MCKEESPORT... JEFFERSON BORO... ELIZABETH BORO...
BALDWIN... WEST MIFFLIN... WILKINSBURG...
TURTLE CREEK... IRWIN... MONROEVILLE...
PENN HILLS... MURRYSVILLE... PLUM...
THESE STORMS MAY PRODUCE RAINFALL AT THE RATE OF TWO INCHES PER HOUR
AND MAY GENERATE SOME SMALL HAIL.
MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.
PLEASE REPORT HAIL...OR HIGH WATER TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.
15
Special weather statement, May 27, 5:42 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
642 PM EDT WED MAY 27 2009
PAZ007-272345-
MERCER PA-
642 PM EDT WED MAY 27 2009
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
MERCER...
AT 640 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A STRONG THUNDERSTORMS 3 MILES WEST OF MAYSVILLE...OR ABOUT
12 MILES NORTH OF SHARON...MOVING EAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
MAYSVILLE... SHENANGO... JAMESTOWN...
DONNER CROSSROADS... HENLEIN... OSGOOD...
K O JUNCTION... LEECHS CORNERS... SALEM...
KENNARD... OSBORN... PETERSBURG...
THIS STORM WILL GENERATE RAINFALL AT THE RATE OF AT LEAST TWO INCHES
PER HOUR AND MAY PRODUCE SOME SMALL HAIL UP TO THE SIZE OF DIMES.
MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.
PLEASE REPORT HAIL OR HIGH WATER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772.
15
Thunderstorm Wind, Mercer
- When
- May 27, 6:05 PM EST
- Where
- Mercer County, 0.36 mi NNW of Henlein
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 41.405, -80.382
Law enforcement reported trees down at Greenville Sports complex and along Good Hope Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Ohio, May 27, 2009$3.3 million · 50 kt wind · 8 events
- Flash Flood and Hail in California, May 27 to 29, 2009$1.8 million · 1.5 in hail · 20 events
- Hail and Damaging Wind in Texas, May 27 to 28, 2009$1.0 million · 1.75 in hail · 6 events
- Hail and Damaging Wind in Alabama, May 27, 2009$60,000 · 1 in hail · 3 events
- Flash Flooding in Virginia, May 27, 2009$39,000 · 9 events
- Flash Flood and Hail in Arkansas, May 27, 2009$50,000 · 0.75 in hail · 3 events
- Flash Flooding and Hail in Texas, May 27, 2009$20,000 · 1.75 in hail · 5 events
- Flash Flooding and Hail in Texas, May 27, 2009$1,000 · 4 in hail · 19 events
- Tornado and Flash Flood in Ohio, May 27, 2009$20,000 · EF0 · 3 events
- Damaging Wind in Arizona, May 27, 2009$20,000 · 52 kt wind · 1 event
- Flash Flooding in Indiana, May 27, 2009$17,000 · 2 events
- Damaging Winds in Mississippi, May 27, 2009$15,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163211.